MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL RG DILATOR 4.75MM REUSABLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. HEALICOIL RG DILATOR 4.75MM REUSABLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 72203709
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during a right shoulder arthroscopy and rotator cuff procedure, the tip of awl was tapped in with mallet then turned in with surgeons hands as the threads engaged the bone.Some tissue got stuck as he was trying to turn the awl into bone so he removed awl and then shaved some tissue away.When he put awl back in to properly dilate the hole, it was noticed that the little tip was missing and presumably broke off inside the patient head of humerus while tapping greater tuberosity.Then a 4.5 pk awl was used to tap in and then again did the 4.75mm awl with tip missing just to ensure we got the hole properly dilated.The pieces were not retrieved from the patient.The procedure was successfully completed without delay using a back-up device in the same bone hole.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was a repeat issue.A review of the complaint revealed that the root cause for the reported complaint could not be determined.Based on the limited information provided, the extent of patient impact cannot be determined based on the details provided.Therefore, no further medical assessment is warranted.A complaint history review concluded this was an isolated event.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A review of the complaint revealed that the root cause for the reported complaint could not be determined.Based on the limited information provided, the extent of patient impact cannot be determined based on the details provided.Therefore, no further medical assessment is warranted.A complaint history review concluded this was an isolated event.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A visual inspection reveals the device appears to be worn from use.The inspection confirms the distal tip of the threads has been fractured from the device and was not returned with the device.The complaint was confirmed.Factors, which could have contributed to the complaint event, include an application of unintended inappropriate or excessive force to the device.

Brand Name
HEALICOIL RG DILATOR 4.75MM REUSABLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10975150
Report Number1219602-2020-02012
Device Sequence Number4214527
Product Code LXH
UDI-Device Identifier00885554030501
UDI-Public00885554030501
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72203709
Device Catalogue Number72203709
Device Lot Number50509575
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2021
Initial Date Received by Manufacturer 11/16/2020
Supplement Date Received by Manufacturer04/09/2021
08/31/2021
Initial Report FDA Received Date12/09/2020
Supplement Report FDA Received Date04/12/2021
09/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR